Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 38, NWS Key West, FL

October 9, 2018

NWS Key West, FL issued this small craft advisory at Oct 9, 2018, 6:07 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 6:07 AM EDT (10:07 UTC)
Expired
Oct 9, 2018, 11:00 PM EDT
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

027 
WHUS72 KKEY 091007
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
607 AM EDT Tue Oct 9 2018

GMZ031>035-042>044-052>055-072>075-092200-
/O.EXP.KKEY.SC.Y.0037.000000T0000Z-181009T1000Z/
/O.NEW.KKEY.SC.Y.0038.181009T1007Z-181010T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
607 AM EDT Tue Oct 9 2018

The National Weather Service in Key West has issued a Small Craft
Advisory, which is in effect until 8 PM EDT this evening. 

* WINDS...Southeast winds becoming south at 20 to 30 knots 
  expected across the affected coastal waters. Winds will gust to 
  35 knots across the southeastern Gulf Waters and also across the
  Straits of Florida south of the Dry Tortugas. 

* WAVES/SEAS...Seas as high as 12 to 16 feet across western
  portions of the Straits of Florida. Seas 9 to 12 feet across the
  southeastern Gulf of Mexico, including Rebecca Shoal Channel and
  the Dry Tortugas. Seas 7 to 8 feet across the western portions 
  of Hawk Channel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
4 follow-up statements
217 
WHUS72 KKEY 091632
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1232 PM EDT Tue Oct 9 2018

GMZ031-042-052-072-091745-
/O.CAN.KKEY.SC.Y.0038.000000T0000Z-181010T0000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
1232 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory for Florida Bay, Hawk Channel from Ocean Reef to
Craig Key, and the Straits of Florida, from Ocean Reef to Craig
Key.

$$

GMZ032>035-043-044-053>055-073>075-092200-
/O.EXT.KKEY.SC.Y.0038.000000T0000Z-181010T0500Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1232 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...Southeast to south winds will range from near 20 knots
  offshore the middle Florida Keys, to near 30 knots north and
  west of Dry Tortugas National Park. 

* WAVES/SEAS...Seas as high as 12 to 16 feet are expected in the
  extreme southeastern Gulf of Mexico and lower Straits of Florida
  in the vicinity of Dry Tortugas National Park. Seas ranging from
  7 to 11 feet are expected in deep water elsewhere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.
&&

$$

Kasper
008 
WHUS72 KKEY 092145
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
545 PM EDT Tue Oct 9 2018

GMZ032-043-053-073-092245-
/O.CAN.KKEY.SC.Y.0038.000000T0000Z-181010T0500Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
545 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

GMZ033>035-044-054-055-074-075-100300-
/O.EXT.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
545 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Southeast to south winds 20 to 25 knots can be expected
  across the affected coastal waters.

* WAVES/SEAS...Seas as high as 10 feet are expected in the extreme
  southeastern Gulf of Mexico and lower Straits of Florida in the
  vicinity of Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

CLR
381 
WHUS72 KKEY 100238
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1038 PM EDT Tue Oct 9 2018

GMZ033>035-044-054-055-074-075-100345-
/O.CON.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1038 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...Southeast to south winds 20 to 25 knots can be 
  expected across the affected coastal waters. 

* WAVES/SEAS...Seas as high as 9 feet are expected in the extreme
  southeastern Gulf of Mexico and the Straits of Florida south of
  the Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 
&&

$$

CLR
278 
WHUS72 KKEY 100316
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1116 PM EDT Tue Oct 9 2018

GMZ033>035-044-054-055-074-075-101000-
/O.EXP.KKEY.SC.Y.0038.000000T0000Z-181010T0300Z/
/O.NEW.KKEY.SC.Y.0039.181010T0316Z-181010T1000Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1116 PM EDT Tue Oct 9 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...Southeast to south winds 20 to 25 knots can be 
  expected across the affected coastal waters. 

* WAVES/SEAS...Seas as high as 9 feet are expected in the 
  extreme southeastern Gulf of Mexico and the Straits of Florida 
  south of the Dry Tortugas National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions. 

&&

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 9, 6:02 AM EDT, 5 minutes earlier.

Area forecast discussion, Oct 9, 6:02 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Key West FL
602 AM EDT Tue Oct 9 2018

.DISCUSSION...
Hurricane Michael latest position 24.1N and 85.9 W or about 420
miles south of Panama City, Florida. Maximum sustained wind speed
in 90 mph with gusts to 100 mph and a minimum central pressure of
973 mb.

High pressure off the New England states extends down into the
Florida panhandle. Aloft 700mb to 300mb ridge covers most of the
Eastern Seaboard as an upper level low is still hanging around the
Bahama's. Latest sounding from KKEY has deep moisture through the
entire sounding "2.33 inches" with southeast winds at 1000 ft
at 31 knots. A large broad rainband extends from the outer
coastal waters around the Dry Tortugas south into Cuba with only a
few showers noted over the Keys and Florida bay this morning.
This band is gradually spreading northeast while individual cells
are lifting to the northwest. Marathon has recorded 2.28 inches or
rainfall over the past 24 hours... while NWS Key West reported
1.81 inches and Key West airport had 1.41 inches. Storm totals are
still expected to range from two to four inches.

Tides are running around 1/2 foot above above forecasted tidal
levels. Water levels are expected to increase to about three
quarters to one foot above the predicted tides late this morning.
Island communities across the Lower and Middle Keys should expect
impacts on the Gulf and Atlantic sides. Coastal flooding will
remain confined to the Atlantic side communities of the Upper
Keys.

Hurricane Michael will continue to strengthen today as it moves
northward through the gulf. Strong southeast breezes will shift
slowly to the south through late morning as Michael moves into the
east central gulf. Storms noted on the southeast flank of Michael
are expected to lift northward and another surge of storms will be
moving into the coastal waters and Keys through the day today.
Storm activity is expected to wane a bit late Wednesday as Michael
moves onshore in the Florida Panhandle with winds decreasing
across the region. Towards the weekend precipitation moves back to
seasonal levels.

&&

.AVIATION...
06Z Terminal Forecast Discussion: The core of convection from
Hurricane Michael will be remain west of the Dry Tortugas throughout
the day today. As the hurricane continues consolidating and
strengthening, subsidence on its periphery has limited most deep
convective activity early this morning at the terminals. Have two
MVFR TEMPO groups forecasted; one group for a morning outer band
passage and then an evening TEMPO group for a final outer band
passage. These bands could contain brief wind gusts up to 40 knots
with any passing moderate rain showers or possible thunderstorms.
Sustained southeast winds will stay near 20 knots, diminishing to
near 15 knots as the hurricane moves away from the Keys. Southeast
winds will gradually veer to become south this evening as the
hurricane continues northward toward the Florida Panhandle.

&&

.CLIMATE...
On this date in 1990, the daily record rainfall of 3.14" was
recorded at Key West International Airport. Also at Pennekamp State
Park in 2011, a rainfall of 11.02" was recorded. Precipitation
records at Key West date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  86  79  87  78 / 60 60 50 40
Marathon  86  79  87  78 / 60 60 50 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 8 PM EDT this evening for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...K. Kuyper
Aviation/Nowcasts....SC
Data Collection......K. Kuyper

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 8, 6:16 AM EDT, 23 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
616 AM EDT Mon Oct 8 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-091030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
616 AM EDT Mon Oct 8 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
Tropical Storm Michael... located near 20.6N and 85.5W or about
90 miles east southeast of Cozumel, Mexico moving north around 7
mph. Estimated minimum central pressure is 983 mb with maximum
sustained wind of 70 mph. Outer rainbands continue to sweep
across the coastal waters and the Keys this morning. This pattern
will continue today into tonight as Michael moves north and
through the Yucatan Channel and into the gulf on Tuesday. Michael
looks to become a hurricane later today.

Small Craft Advisory remains in effect for all Keys coastal waters
for strong east winds. Winds and seas will be higher in and near
showers and isolated storms or squall rainbands. Seas outside of
showers and squalls will build to 9 to 12 feet today in the
Western Florida Straits.

Minor coastal flooding, observations from tidal gauges across the
Florida Keys indicate water levels about a half foot above the
predicted tides. Water levels are expected to increase to about
three quarters to one full foot above the predicted tides today
into Tuesday. Island communities across the Lower and Middle Keys
can expect impacts on the Gulf and Atlantic sides. Coastal
flooding will remain confined to the Atlantic side for communities
in the Upper Keys.

Isolated thunderstorms are expected across the Florida Keys and
adjacent coastal waters. The primary thunderstorm hazard will be
lightning strikes. Occasional wind gusts within the stronger fast
moving showers, squalls, and thunderstorms will exceed 35 to 40
knots.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Micheal is expected to continue to strengthen as it moves into
the gulf. Small Craft Advisories will also continue into
tomorrow and tomorrow night. Rainfall though this event is
expected to range from two to four inches. By Wednesday... winds
and seas will let down as Michael moves towards the Florida
Panhandle.

.SPOTTER INFORMATION STATEMENT...

K. kuyper

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:36 PM EDTSpecial Marine WarningKEY54 min
Oct 8, 9:22 PM EDTCoastal Flood StatementKEYMonroe15 hr
Oct 8, 9:50 PM EDTSpecial Marine WarningKEY55 min
Oct 9, 8:11 AM EDTSpecial Marine WarningKEY64 min
Oct 9, 9:16 AM EDTSpecial Marine WarningKEY36 min
Oct 9, 2:30 PM EDTSpecial Marine WarningKEY60 min
Oct 9, 2:37 PM EDTCoastal Flood StatementKEYMonroe9 hr
Oct 9, 3:31 PM EDTSpecial Marine WarningKEY59 min
Oct 9, 4:10 PM EDTSpecial Weather StatementKEY50 min
Oct 9, 4:31 PM EDTSpecial Marine WarningKEY59 min
Oct 9, 5:14 PM EDTSpecial Weather StatementKEY31 min
Oct 9, 5:24 PM EDTSpecial Marine WarningKEY66 min
Oct 9, 5:30 PM EDTSpecial Marine WarningKEY45 min
Oct 9, 5:33 PM EDTSpecial Marine WarningKEY57 min
Oct 9, 6:30 PM EDTSpecial Marine WarningKEY60 min

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.